Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Delayed / Prolonged side effects of efavirenz
Oct 30, 2011

Hi Doctor, I started on Truvada and Efavirenz about 5 weeks ago when my CD4 was around 420 (21%) and VL around 20,000. In the first week after I started the medication, I experienced the usual side effects of giddiness, bad moods and the feeling of being "stoned" in the mornings. It gradually got better over the next few weeks. However, the side effects of feeling "stoned" and very bad moods/ anger seem to have come back, worse than when I first started. I find this puzzling as I thought that the side effects would gradually get better as the weeks progressed. I take my medication around 10pm, about 2 hours before bedtime. I also eat my dinner at least 2 hours before my medication. I feel very perturbed as this is affecting the quality of my life and my productivity at work. What can I do? Should I wait it out for another month to see if it gets better or should I talk to my doctor about changing my medication? I'm worried and would like to find a solution to this.

Response from Dr. Henry

You are describing what is likely persistent side effects from efavirenz (may be worth checking blood level of efavirenz). Perhaps 5-10% of patients have persistent efavirenz central nervous system problems even after the first 2-4 weeks. When that happens consideration is warranted for changing the efavirenz to an alterntive drug (NNRTIs such as nevirapine, etravine, or rilpivirine; raltegravir; or a boosted protease inhibitor) with choice depending on availability and individual characteristics. KH



Previous
HLA B-5701 Allele
Next
Buffallo hump or fat deposits

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement